Kansas, 2014

Hail in Kansas, August 26, 2014

August 26, 2014 · NWS GLD · 1 event in 1 county or zone

A large cluster of thunderstorms expanded and moved northeast across much of northwest Kansas during the evening. Locally heavy rainfall occurred and one penny size hail report was received from Sherman County Dispatch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large cluster of thunderstorms expanded and moved northeast across much of northwest Kansas during the evening. Locally heavy rainfall occurred and one penny size hail report was received from Sherman County Dispatch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 4:31 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 26, 4:31 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE AUG 26 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 1100 AM MDT TUE AUG 26 2014

UPPER LOW CURRENTLY SPINNING OVER NEVADA LATE THIS MORNING IS
FORECAST TO MOVE INTO UTAH THROUGH TONIGHT THEN INTO NORTHWEST
COLORADO BY 00Z THURSDAY. ONE OR TWO DISTURBANCES MOVE ACROSS THE
AREA FROM THE SOUTHWEST TONIGHT BEFORE DRY SLOT MOVES INTO THE
WESTERN 1/2 OF THE AREA WEDNESDAY AFTERNOON. WILL KEEP HIGHEST
POPS GOING ACROSS THE WESTERN 2/3 OF THE AREA TONIGHT WITH A LULL
IN ACTIVITY LATE WEDNESDAY MORNING/EARLY AFTERNOON. MAY SEE A
SLIGHT INCREASE IN COVERAGE DURING THE LATE AFTERNOON HOURS BUT
CONFIDENCE IN THIS ISNT VERY HIGH.

LOW TEMPERATURES TONIGHT NEAR 60 ACROSS THE WEST...LOW TO MID 60S
ACROSS THE EAST. HIGH TEMPERATURES WEDNESDAY IN THE MID 70S TO
LOW 80S IN FAR EASTERN COLORADO WITH LOW 80S ALONG THE KS/NE
BORDER. FURTHER EAST IN THE HILL CITY AREA UPPER 80S EXPECTED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 101 PM MDT TUE AUG 26 2014

SYNOPTIC SCALE FORCING WILL BE MAXIMIZED OVER THE LOCAL FORECAST
AREA WEDNESDAY NIGHT AHEAD OF THE UPPER TROUGH AXIS MOVING INTO
COLORADO...BRINGING ANOTHER GOOD CHANCE OF RAIN AND
THUNDERSTORMS. BEST INSTABILITY WILL BE ALONG AND NORTH OF THE
ASSOCIATED SURFACE COLD FRONT...WHICH AT 00Z WILL BE IN THE
NORTHWEST PORTION OF THE AREA AND BY 12Z JUST EXITING THE AREA.
INSTABILITY AND DEEP LAYER SHEAR PARAMETERS ARE MODEST AT
BEST...CANNOT RULE OUT A FEW SEVERE STORMS BUT THE OVERALL THREAT
LOOKS RATHER MUTED. ADDITIONAL 12-HOUR QPF WEDNESDAY NIGHT WILL BE
HIGHEST NORTH OF INTERSTATE 70 WHERE MODELS SHOW GENERALLY 0.25 TO
0.50 INCHES...SOME LOCAL AMOUNTS COULD EXCEED ONE INCH. THOSE
NUMBERS WOULD NOT GENERALLY WARRANT A FLOOD WATCH...BUT WITH
SEVERAL DAYS OF RAIN/SATURATED GROUND CONDITIONS ONE MAY HAVE TO
BE CONSIDERED AT A LATER TIME.

MAIN TROUGH AXIS WILL SWING THROUGH DURING THE DAY ON THURSDAY
WITH THUNDERSTORM CHANCES CONTINUING...MAINLY IN THE AFTERNOON
WITH PEAK HEATING. BEST INSTABILITY WILL BE IN THE FAR SOUTHEAST
COUNTIES JUST ON THE COOL SIDE OF THE SURFACE FRONT WHERE DEEP
LAYER SHEAR WILL BE UP TO 40KTS. ALTHOUGH BETTER SEVERE CHANCES
WILL LIKELY BE JUST SOUTH OF THE AREA NEAR THE FRONT...COULD SEE
A FEW SEVERE STORMS IN THE HILL CITY TO GOVE AREAS...WITH LESSER
CHANCES NORTH AND WEST AS INSTABILITY RAPIDLY DIMINISHES. UPPER
SYSTEM CONTINUES TO MOVE EAST THURSDAY NIGHT AND THUNDERSTORMS
WILL END WEST TO EAST. TEMPERATURES WILL BE BELOW NORMAL.

ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING IN
THE FAR EAST COUNTIES...NORTON AND GRAHAM...BUT OTHERWISE THE
SYSTEM WILL BE PULLING AWAY WITH CLEARING SKIES FOR FRIDAY
AFTERNOON. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.

SHORTWAVE RIDGING OVER THE WEEKEND WILL RESULT IN DRY CONDITIONS
AND WARMING TEMPERATURES...WITH HIGHS BACK TO NEAR 90 BY SUNDAY.

LONGWAVE TROUGH WILL DIG INTO THE NORTHERN ROCKIES EARLY NEXT
WEEK. DISTURBANCES ROTATING AROUND THE TROUGH WILL BRING A CHANCE
FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND AGAIN ON TUESDAY.
TEMPERATURES WILL BE NEAR NORMAL ON MONDAY AND SLIGHTLY BELOW
NORMAL ON TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 528 PM MDT TUE AUG 26 2014

THUNDERSTORM ACTIVITY SHOULD BEGIN TO SPREAD NORTH AND EAST OVER
KGLD EARLY IN THE TAF PERIOD AND THEN BY 06Z AT KMCK. MODERATE TO
HEAVY RAIN WILL BE POSSIBLE ALONG WITH SMALL HAIL. MVFR CONDITIONS
MAY BE POSSIBLE...ESPECIALLY AT KGLD...WITH SOME OF THESE STORMS.
LOW STRATUS AND FOG WILL BEGIN TO DEVELOP BY 12Z AT BOTH
TERMINALS...THOUGH IFR CONDITIONS ARE MOST LIKELY AT KGLD BASED ON
CURRENT GUIDANCE...AND THE BETTER CHANCE OF LINGERING RAIN AT KMCK
THROUGH THE MORNING. CONDITIONS SHOULD IMPROVE DURING THE DAY
WEDNESDAY AS THE FIRST DISTURBANCE DEPARTS...THE NEXT SHOT OF
WIDESPREAD PRECIP SHOULD COME OUTSIDE THE CURRENT TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001-013.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090>092.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

&&

SHORT TERM...99
LONG TERM...0254
AVIATION...DR
Hazardous weather outlook, Aug 26, 7:05 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE AUG 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
805 PM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
AND SPREAD NORTH AND EAST THIS EVENING THROUGH THE OVERNIGHT HOURS
ACROSS THE AREA. FLASH FLOODING WILL BE POSSIBLE...DUE TO THE
LOCALIZED AREAS OF PROLONGED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY SEVERE STORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE
TRI STATE AREA DURING THE AFTERNOON AND EVENING. HAIL UP TO HALF
DOLLAR IN SIZE IS POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED THIS AFTERNOON AND EVENING. ANY
FLOODING REPORTS THROUGH SOCIAL MEDIA OR BY PHONE THIS EVENING
WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Aug 26, 4:50 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT TUE AUG 26 2014

KSZ041-270030-
GREELEY KS-
550 PM MDT TUE AUG 26 2014

AT 547 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS MOVING INTO
SOUTHERN GREELEY COUNTY. THE STORMS ARE MOVING NORTHEAST AT 25 MPH.
THESE STORMS WILL PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL OCCUR WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3827 10165 3828 10204 3866 10204 3866 10158
TIME...MOT...LOC 2347Z 204DEG 21KT 3836 10186

MENTZER
Special weather statement, Aug 26, 6:17 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT TUE AUG 26 2014

COZ091-092-KSZ013-027-270200-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
717 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...EASTERN
KIT CARSON...SOUTHWESTERN SHERMAN AND NORTHWESTERN WALLACE COUNTIES
UNTIL 800 PM MDT...

AT 716 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF ARAPAHOE...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND BRIED HEAVY
RAIN WILL OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...BETHUNE...KANORADO AND RULETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3892 10196 3894 10267 3946 10242 3941 10181
TIME...MOT...LOC 0116Z 205DEG 38KT 3905 10227

MENTZER
Special weather statement, Aug 26, 6:46 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE AUG 26 2014

KSZ041-270230-
GREELEY KS-
746 PM MDT TUE AUG 26 2014

...SPECIAL WEATHER STATEMENT...

AT 745 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF HORACE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH...VERY HEAVY RAIN...AND FREQUENT LIGHTNING
WILL OCCUR WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3827 10203 3839 10201 3840 10163 3826 10167
TIME...MOT...LOC 0145Z 209DEG 32KT 3831 10187

MENTZER

The radar

The Goodland radar (KGLD), 15 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sherman

When
August 26, 7:10 PM MST
Where
Sherman County, 7.62 mi SSE of Caruso
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
39.230, -101.720

Penny size hail and torrential rainfall was reducing visibility to 50 yards south of Goodland, but no flooding reports were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532874.